Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 195, NWS Blacksburg, VA

July 1, 2012Caswell County, North Carolina; Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2012, 1:45 PM EDT for Caswell County, North Carolina; Charlotte County, Halifax County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 1:45 PM EDT (17:45 UTC)
Expired
Jul 1, 2012, 2:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:47 PM EDTHAIL 1Se Semora, NCQUARTER SIZE HAIL REPORTED AT ROUTE 119

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:44 AM EDTSevere Thunderstorm WatchSPC5 hr
Jul 1, 12:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS51 KRNK 011745
SVRRNK
NCC033-VAC037-083-011845-
/O.NEW.KRNK.SV.W.0195.120701T1745Z-120701T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 245 PM EDT.

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH  
  DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE   
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MADISONVILLE 
  TO SEMORA...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF 
  RED HOUSE TO 9 MILES SOUTHWEST OF TURBEVILLE...AND MOVING 
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALIFAX...
  CULLEN...
  SAXE...
  DRAKES BRANCH...
  STAUNTON RIVER STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
      3654 7873 3654 7913 3625 7915 3624 7945
      3654 7929 3654 7922 3673 7918 3704 7895
      3703 7893 3703 7890 3720 7882 3725 7868
      3720 7868 3715 7859 3715 7853 3708 7844
TIME...MOT...LOC 1743Z 279DEG 32KT 3720 7867 3650 7908

$$

JH
2 follow-up statements
744 
WWUS51 KRNK 011808
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT SUN JUL 1 2012

NCC033-011818-
/O.CAN.KRNK.SV.W.0195.000000T0000Z-120701T1845Z/
CASWELL NC-
208 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASWELL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3664 7857 3669 7867
      3665 7870 3654 7873 3654 7913 3660 7906
      3695 7894 3703 7881 3715 7878 3725 7868
      3720 7868 3715 7859 3715 7853 3709 7848
      3708 7844
TIME...MOT...LOC 1808Z 050DEG 15KT 3674 7897 3702 7876

$$

VAC037-083-011845-
/O.CON.KRNK.SV.W.0195.000000T0000Z-120701T1845Z/
HALIFAX VA-CHARLOTTE VA-
208 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN HALIFAX AND CHARLOTTE COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HALIFAX TO PHENIX...MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALIFAX...
  CRYSTAL HILL...
  CLUSTER SPRINGS...
  TURBEVILLE...
  ALTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3664 7857 3669 7867
      3665 7870 3654 7873 3654 7913 3660 7906
      3695 7894 3703 7881 3715 7878 3725 7868
      3720 7868 3715 7859 3715 7853 3709 7848
      3708 7844
TIME...MOT...LOC 1808Z 050DEG 15KT 3674 7897 3702 7876

$$

JH
739 
WWUS51 KRNK 011839
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SUN JUL 1 2012

VAC037-083-011849-
/O.EXP.KRNK.SV.W.0195.000000T0000Z-120701T1845Z/
HALIFAX VA-CHARLOTTE VA-
239 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HALIFAX AND CHARLOTTE
COUNTIES EXPIRES AT 245 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3689 7848 3670 7864 3664 7857 3669 7867
      3665 7870 3654 7873 3654 7913 3660 7906
      3695 7894 3703 7881 3715 7878 3725 7868
      3720 7868 3715 7859 3715 7853 3709 7848
      3708 7844
TIME...MOT...LOC 1839Z 050DEG 15KT 3666 7909 3694 7888

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:31 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 1, 1:31 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT SUN JUL 1 2012

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE ONGOING HEAT
WAVE...WILL VERY SLOWLY WEAKEN AND SHIFT SLIGHTLY FURTHER SOUTH
THROUGH THE FIRST HALF OF THE WORK WEEK. A SERIES OF UPPER-LEVEL
DISTURBANCES WILL TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA THROUGH WEDNESDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS AS A RESULT. TEMPERATURES WILL REMAIN WELL ABOVE
NORMAL FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 123 PM EDT SUNDAY...
SEVERE THUNDERSTORM WATCH 442 REPLACED SEVERE THUNDERSTORM WATCH 441.
SHOWERS AND THUNDERSTORMS ARE GENERALLY EAST OF A LYH TO MTV TO LAWSONVILLE.
ISC GRIDS UPDATED AND ZFP OUT. MORE CHANGES THIS AFTERNOON.

AS OF 945 AM EDT SUNDAY...
SEVERE THUNDERSTORM WATCH 441 REMAIN IN EFFECT UNTIL 3 PM. THUNDERSTORM
COMPLEX NEAR HILLSVILLE CONTINUES TO MOVE SOUTHEAST ACROSS CWA.
GUSTY WINDS SPREADING EAST AHEAD OF THE THUNDERSTORMS. ADJUSTED
POPS AND MOVEMENTS. MODIFIED TEMPERATURES AND DEW POINTS. ZFP
ALREADY OUT.

AS OF 945 AM EDT SUNDAY...

SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON.

UPDATED GRIDS FOR WATCH AND INCREASED POPS THIS MORNING. TSTM
COMPLEX TO OUR WEST ACROSS NE KY THIS MORNING WILL MOVE SOUTHEAST
INTO OUR CWA THIS MORNING INTO THIS AFTERNOON. ADDED THE MENTION
OF GUSTY WINDS AND HAIL TO ZFP WORDING. ISC GRIDS...HWO AND ZFP
ARE ALREADY OUT. MORE UPDATES AS DAY PROGRESSES.

AS OF 420 AM EDT SUNDAY...

CONCERNS TODAY REVOLVE AROUND HEAT AND CONVECTION ONCE AGAIN.
STRONG UPPER RIDGE...594 DM...RESPONSIBLE FOR THE ALL TIME RECORD
HEAT ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST
STATES...CONTINUES TO SAG EVER SO SLOWLY SOUTH. THE 00Z MODEL RUNS
SHOWED THE CENTER OF THE HIGH NEAR SAV. HOWEVER...THE HIGH WILL
MEANDER ABOUT GA FOR ANOTHER 36-48 HOURS...BEFORE WEAKENING
FURTHER AND BECOME SOMEWHAT RE-ESTABLISHED IN A WEAKER STATE
ACROSS THE MIDWEST. THIS WILL ALLOW DEEPER NW FLOW FROM AN UPPER
TROUGH IN THE CANADIAN MARITIMES TO IMPINGE ON THE AREA. THIS WILL
IN TURN RESULT IN TWO EFFECTS...A VERY SLIGHT COOLING...AND A
CONTINUED CHANCE OF NW FLOW CONVECTION. FOR TODAY...THERE APPEARS
TO BE A FAVORED BAND FOR CONVECTION ADVERTISED BY MOST MODELS
EXTENDING FROM CENTRAL IL...SOUTHERN IN...NORTHERN KY...CENTRAL
WV...CENTRAL/SW VA TO SE VA. HENCE...MOST OF OUR CWA SHOULD SEE AT
LEAST SCATTERED CONVECTION TODAY. THE MOST FAVORED AREA FOR
CONVECTION SHOULD BE ACROSS SW VA...GENERALLY WEST OF I-77...SE
WV UPSLOPE AREAS...AND THE MOUNTAINS OF NW NC. SEVERAL OF THE
MODELS...MOST NOTABLY THE WRF...INDICATE CONVECTION IN AN W-E BAND
THROUGH MORNING ACROSS SE WV/CENTRAL VA...FOCUSING HEAVILY ACROSS
FAR SW VA/NE TN/NW NC DURING THE AFTERNOON/EVENING. HENCE...HAVE
TAILORED POPS IN THAT DIRECTION. CONVECTION WILL DIMINISH WITH THE
LOSS OF DAYTIME HEATING.

FOR TEMPS...850 TEMPS IN GENERAL DROP ONLY 1-2C THROUGH MON...SO
ANY COOLING WILL BE VERY MINIMAL. BEST COOLING EFFECT WILL BE
FROM CONVECTIVE DEBRIS CLOUDS THROUGH THE FIRST HALF OF THE DAY
AND CONVECTION DURING THE AFTERNOON. MAV/MET GIVING 103/100,
RESPECTIVELY...FOR ROA AGAIN TODAY. THIS WILL BE THE THIRD
CONSECUTIVE DAY OF 100+ FOR ROA. THE LAST TIME THERE WERE THREE OR
MORE 100+ DAYS AT ROA WAS AUGUST 1983. MIN TEMPS WILL ALSO REMAIN
WELL ABOVE NORMAL...AND WITH SLIGHTLY INCREASED DEWPOINTS...MOST
AREAS WILL REMAIN AOA 70 AGAIN MON MORNING...WITH MOUNTAIN VALLEYS
AND ELEVATIONS ABOVE 3000 FT IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 345 AM EDT SUNDAY...

NOT MUCH CHANGE IN THE FORECAST THINKING FOR THE EARLY HALF OF THE
WORKWEEK AS AN UPPER LEVEL RIDGE WILL CONTINUE TO EXTEND FROM THE
CENTRAL PLAINS INTO THE SOUTHEASTERN STATES...ALTHOUGH THE RIDGE IS
EXPECTED TO WEAKEN SOMEWHAT ACROSS OUR AREA BY WEDNESDAY NIGHT.

ON MONDAY...WILL EXPECT ANOTHER ROUND OF VERY WARM TEMPERATURES...
HOWEVER CLOUD COVER WILL BE A LITTLE MORE WIDESPREAD ACROSS THE AREA
AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT LAKES REGION.
THIS CLOUD COVER WILL HELP KNOCK A FEW DEGREES OFF THE HIGHS WE
EXPERIENCED THIS WEEKEND...BUT STILL EXPECT MONDAY HIGHS TO RANGE
FROM THE UPPER 80S AND LOW 90S ACROSS THE MOUNTAINS...TO THE UPPER
90S ACROSS THE PIEDMONTS. ALSO...MODELS ARE HINTING AT THE
POSSIBILITY OF A THUNDERSTORM SYSTEM DEVELOPING IN THE CENTRAL OHIO
RIVER VALLEY ON MONDAY AFTERNOON...AND THEN CROSSING WEST VIRGINIA
INTO OUR FORECAST AREA DURING THE EVENING. NOT HIGHLY CONFIDENT IN
THIS SCENARIO AT THIS POINT...BUT IF IT DOES COME TO PASS...THE VERY
WARM TEMPERATURES ACROSS OUR AREA WILL HAVE THE ATMOSPHERE PRIMED
FOR ANOTHER SEVERE WEATHER OUTBREAK. THIS IS SOMETHING WE WILL WATCH
CLOSELY TODAY AND MONDAY.

FOR TUESDAY AND WEDNESDAY...THE WEATHER PATTERN TRANSITIONS SOMEWHAT
AS THE FRONT LIFT BACK TO THE NORTH AS A WARM FRONT...AND A TROUGH
DEVELOPS ALONG THE EASTERN FACE OF THE APPALACHIANS. SHOWERS AND
THUNDERSTORMS BOTH OF THESE DAYS ARE EXPECTED TO BE MORE DIURNALLY
DRIVEN...DEVELOPING ACROSS THE MOUNTAINS DURING THE AFTERNOON AND
SPREADING EASTWARD...BEFORE FADING AWAY DURING THE LATE EVENING ONCE
DAYTIME HEATING HAS ENDED. AFTERNOON TEMPERATURES WILL STILL BE
QUITE WARM...RANGING FROM THE UPPER 80S AND LOWER 90S ACROSS THE
MOUNTAINS...TO THE UPPER 90S ACROSS THE PIEDMONTS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 345 AM EDT SUNDAY...

SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST THROUGH THE END
OF THE COMING WORKWEEK AS A COLD FRONT DRIFTS SLOWLY SOUTHWARD
ACROSS THE OHIO RIVER VALLEY ON THURSDAY...AND EVENTUALLY THROUGH
OUR AREA ON FRIDAY AND FRIDAY NIGHT. BY THE TIME THE FRONT MAKES IT
THROUGH OUR AREA...IT APPEARS THAT IT WILL BE WEAKENED TO THE POINT
WHERE THERE IS NOT MUCH DIFFERENCE IN TEMPERATURES ON EITHER SIDE OF
THE BOUNDARY...AND WE CAN STILL EXPECT MID TO UPPER 80S ACROSS MOST
OF THE MOUNTAINS...AND LOWER 90S ACROSS THE PIEDMONTS FOR FRIDAY AND
SATURDAY HIGHS. WEAK HIGH PRESSURE DOES BUILD INTO OUR AREA BEHIND
THE FRONT HOWEVER...AND WE CAN EXPECT LOWER RAIN CHANCES FOR FRIDAY
NIGHT AND SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1217 PM EDT SUNDAY...

SEVERE THUNDERSTORM WATCH 442 REMAIN IN EFFECT FOR SE PORTION
OF CWA.

MAIN CONCERN FOR THE TAF SITES THIS AFTERNOON/EVENING TSRA AND
GUSTY WINDS. SCATTERD SHOWERS AND THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION THIS AFTERNOON. THE DAN TAF SITE HAS
THE BEST CHANCE OF A THUNDERSTORM THIS AFTERNOON. MVFR/IFR
CONDITIONS ARE POSSIBLE WITH THUNDERSTORMS. OTHERWISE...EXPECT
MOSTLY VFR CONDITIONS. HAZE IS ON THE INCREASE...BUT STILL MOSTLY
6SM OR BETTER EXPECTED. PATCHY FOG EARLY MONDAY MORNING CANNOT BE
RULED OUT...BUT EXTENT AND DURATION WILL BE DETERMINED BY
CONVECTIVE COVERAGE THIS AFTERNOON. WINDS REMAINING MOSTLY
NW...BUT AS USUAL RATHER CHAOTIC AND LIGHT WEST OF THE ALLEGHANYS.

EXECT MAINLY VFR CONDITIONS MONDAY THROUGH FRIDAY... THOUGH
WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO FOG EARLY
EACH MORNING FROM MONDAY ONWARD...ESPECIALLY AT KLWB AND KBLF.
ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- FRIDAY.

&&

.CLIMATE...
RECORD HIGHS:
              SUNDAY/1ST          MONDAY/2ND
BLACKSBURG     92/1959              95/1954
BLUEFIELD      88/2005              87/2011
DANVILLE      100/1990             100/1954
LYNCHBURG      98/1970              99/1898
ROANOKE       100/1931             100/1954

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ043-044-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...NF
LONG TERM...NF
AVIATION...KK/NF/WP
CLIMATE...
Hazardous weather outlook, Jul 1, 9:47 AM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SUN JUL 1 2012

VAZ018>020-023-024-034-035-045>047-WVZ043>045-021400-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
947 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED HAIL...DAMAGING
WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE THE
MAIN THREATS.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>017-022-032-033-WVZ042-021400-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-MERCER-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IT WILL REMAIN HOT AS WELL OUTSIDE AND PRIOR TO AFTERNOON
THUNDERSTORMS...BUT HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105
DEGREES IN THIS REGION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

NCZ004>006-VAZ043-044-021400-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
947 AM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS AFTERNOON.

VAZ058-059-021400-
HALIFAX-CHARLOTTE-
947 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE
THIS AFTERNOON AND EARLY THIS EVENING. QUARTER-SIZED
HAIL...DAMAGING WIND GUSTS...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 1:07 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     1 E WESTFIELD           36.48N 80.43W
07/01/2012                   STOKES             NC   911 CALL CENTER

            TREES DOWN.

&&

JVC
Local storm report, Jul 1, 1:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     3 NE CLIFFIELD          37.13N 81.62W
07/01/2012                   TAZEWELL           VA   PUBLIC

            6 INCH DIAMETER TREE DOWN ALONG WITH SEVERAL OTHERS. DIME
            SIZE HAIL.

&&

JVC
Local storm report, Jul 1, 1:13 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             5 SSE RICHLANDS         37.02N 81.78W
07/01/2012  E1.00 INCH       TAZEWELL           VA   PUBLIC

&&

JVC
Special weather statement, Jul 1, 1:16 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT SUN JUL 1 2012

VAZ034-044-045-058-059-011815-
BEDFORD VA-CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
116 PM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL...
CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...

AT 111 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
HUDDLESTON...MOVING EAST AT 30 MPH. THIS STORM WILL AFFECT PARTS OF
SMITH MOUNTAIN LAKE.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LEESVILLE...AND PITTSVILLE AROUND 120 PM...
GRETNA...AND ALTAVISTA AROUND 130 PM...HURT AROUND 135 PM...CHALK
LEVEL AROUND 140 PM...MT AIRY AROUND 150 PM...STRAIGHTSTONE AND AND
LONG ISLAND AROUND 155 PM.

LAT...LON 3703 7876 3677 7887 3701 7960 3718 7953

JH
Local storm report, Jul 1, 1:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             4 SE EDEN               36.48N 79.69W
07/01/2012  M1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

&&

JVC
Local storm report, Jul 1, 1:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     2 SSW RURAL RETREAT     36.87N 81.28W
07/01/2012                   WYTHE              VA   EMERGENCY MNGR

            *** 2 INJ *** TWO PEOPLE INJURED BY FALLING TREES AT
            RURAL RETREAT LAKE.ROOF BLOWN OFF CONCESSION STAND AND
            SEVERAL TREES DOWN.

&&

JVC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:14 PM EDTSevere Thunderstorm WarningRNKSurry46 min
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKStokes43 min
Jun 30, 9:02 PM EDTSevere Thunderstorm WarningRNKRockingham23 min
Jun 30, 9:19 PM EDTSpecial Weather StatementRNKRockingham41 min
Jun 30, 9:25 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes31 min
Jun 30, 9:41 PM EDTSevere Thunderstorm WarningRNKStokes64 min
Jun 30, 10:18 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham59 min
Jul 1, 11:38 AM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Stokes, Surry, Wilkes, Yadkin52 min
Jul 1, 12:26 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin45 min
Jul 1, 12:53 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes52 min
Jul 1, 4:18 PM EDTSpecial Weather StatementRNKCaldwell27 min
Jun 30, 8:04 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick32 min
Jun 30, 8:05 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe40 min
Jun 30, 8:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe50 min
Jun 30, 8:38 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick22 min
Jun 30, 8:43 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Pulaski, Wythe47 min
Jun 30, 8:47 PM EDTSpecial Weather StatementRNKFranklin58 min
Jun 30, 8:59 PM EDTSevere Thunderstorm WarningRNKPatrick46 min
Jun 30, 9:05 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke40 min
Jun 30, 9:31 PM EDTSpecial Weather StatementRNKCarroll29 min
Jun 30, 9:50 PM EDTAreal Flood AdvisoryRNKPatrick3 hr
Jun 30, 10:40 PM EDTSpecial Weather StatementRNKSmyth, Wythe50 min
Jun 30, 10:51 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Buena Vista, City of Lexington39 min
Jun 30, 11:31 PM EDTSpecial Weather StatementRNKCarroll, City of Galax44 min
Jun 30, 11:50 PM EDTSpecial Weather StatementRNKFranklin55 min
Jul 1, 12:02 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania58 min
Jul 1, 12:29 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington51 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania62 min
Jul 1, 12:51 AM EDTSpecial Weather StatementRNKPatrick39 min
Jul 1, 1:02 AM EDTSevere Thunderstorm WarningRNKCarroll, Patrick33 min
Jul 1, 1:52 AM EDTSpecial Weather StatementRNKHalifax53 min
Jul 1, 1:55 AM EDTSpecial Weather StatementRNKCharlotte65 min
Jul 1, 2:34 AM EDTSpecial Weather StatementRNKCharlotte26 min
Jul 1, 9:56 AM EDTSpecial Weather StatementRNKSmyth, Tazewell64 min
Jul 1, 10:10 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
Jul 1, 10:56 AM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe50 min
Jul 1, 11:20 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Patrick, Pulaski, Wythe and 1 more55 min
Jul 1, 11:55 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, Pulaski, Wythe52 min
Jul 1, 1:16 PM EDTSpecial Weather StatementRNKPittsylvania59 min
Jul 1, 1:22 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.